Kansas, 2007

Hail in Kansas, June 22, 2007

June 22, 2007 · NWS TOP · 1 event in 1 county or zone

A line of thunderstorms slowly drifted across North Central Kansas around midnight CST. 40 to 50 mph winds were reported along the gust front that pushed 10 to 15 miles out in front of the main line of storms, as it worked it's way across Republic and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms slowly drifted across North Central Kansas around midnight CST. 40 to 50 mph winds were reported along the gust front that pushed 10 to 15 miles out in front of the main line of storms, as it worked it's way across Republic and Washington Counties. One rogue report of hail came via a trained spotter up in Republic County, where stones up to the size of nickles fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:54 PM CST, 7 hours 44 minutes earlier.

Area forecast discussion, Jun 22, 2:54 PM CST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI JUN 22 2007

.DISCUSSION...

VISIBLE SATELLITE AND RADAR LOOPS SHOWING WIDESPREAD CU FIELD ACROSS
THE CWA. SOME LOCALIZED AREAS OF CONVERGENCE HAVE DEVELOPED A FEW
ISOLATED SHOWERS...BUT SO FAR CAPPING HAS WEAKENED THEM SHORTLY
AFTER THEY DEVELOP. OTHER ISOLATED SHOWERS AND THUNDERSTORMS HAVE
ALSO FORMED ONCE AGAIN ALONG THE NORTHEAST PERIPHERY OF UPPER SYSTEM
STILL OVER OK...WITH MOISTURE AXIS EXTENDING NORTHWARD INTO
SOUTHEAST KANSAS. THESE MAY ALSO AFFECT THE FAR SOUTHERN CWA UNTIL
SUNSET. OF BIGGEST CONCERN TONIGHT WILL BE CONVECTION NOW DEVELOPING
NEAR BOUNDARY OVER EAST CENTRAL NE. WITH UPPER WAVE OVER NORTHEAST
NE EXPECTED TO TURN MORE SOUTHEAST OVERNIGHT AND GRADUAL COOLING OF
THE MID LEVEL TEMPS...CAPPING ACROSS THIS AREA SOUTHWARD SHOULD
WEAKEN AND ALLOW FOR CONTINUED DEVELOPMENT IN THIS AREA. AS WINDS
ALOFT BECOME MORE NORTHWEST THIS EVENING...EXPECT CONVECTION TO TURN
MORE SOUTHEAST. ANY OUTFLOW FROM OR BACK BUILDING OF THE DEVELOPING
MCS OVER IA WOULD ENHANCE THE CONVECTION TO THE NORTH SO CANNOT RULE
OUT BRIEF SVR HAIL FAR NORTHERN AREAS AS WELL AS STRONG WINDS WITH
ANY STRONGER CONVECTION THROUGH MIDNIGHT IN THAT AREA. WILL KEEP CHC
POPS GOING ACROSS THE CWA TONIGHT WITH EMPHASIS ON THE NORTHEAST
MUCH OF THE NIGHT...THE NORTH CENTRAL THROUGH MIDNIGHT AND THE EAST
EARLY THIS EVENING THEN AGAIN LATE IN THE NIGHT TOWARDS SUNRISE.
WILL KEEP LOWS IN THE UPPER 60S TO NEAR 70.

MODELS HAVE BACKED OFF ON THE SOUTHWARD PROGRESS OF THE FRONT
THROUGH THE CWA. INDICATIONS ARE THAT BOUNDARY MAY PUSH INTO THE
MIDDLE OF THE CWA/NEAR I-70 THEN STALL OR DISSIPATE ON SATURDAY.
WITH LOW LEVEL MOISTURE STILL POOLING ALONG AND SOUTH OF THIS AREA
WITH WEAKENING WAVE IN THE AREA AND STEEPER LAPSE RATES...CANNOT
RULE OUT ISOLATED/SCATTERED CONVECTION DEVELOPING ACROSS THE
SOUTHERN 2/3 OF THE CWA DURING THE LATE MORNING INTO THE AFTERNOON
HOURS. ANY STRONG OUTFLOW BOUNDARIES MOVING INTO THE AREA FROM THE
NORTH AND MORE CLOUD COVER THAN EXPECTED WOULD DECREASE CHANCES
OF CONVECTION AND/OR LOCATION OF DEVELOPMENT. WITH 850 TEMPS SIMILAR
TO TODAY...HIGHS IN THE UPPER 80S/NEAR 90 STILL LOOK
GOOD.

...SUN-MON...
BOUNDARY FIZZLES OUT OVER THE EC KANSAS/NORTHERN MISSOURI EARLY
SUNDAY MORNING...AND SUMMERY REGIME UNDER BROAD 500H RIDGE TAKES
OVER ACROSS MUCH OF THE REGION. CHANCE FOR SHOWERS BEST OVER EAST
CENTRAL KANSAS AND LOCATIONS FURTHER SOUTH AND EAST WHERE
BEST...ALBEIT MEAGER...LIFT NEAR THE FRONT WILL BE PRESENT...AND
COOLER 700H TEMPERATURES AND DEEPER MOISTURE WILL BE AVAILABLE.
WIDELY SCATTERED SHOWERS EXPECTED...WHILE FURTHER NORTH AND
WEST...SUMMER-LIKE WEATHER WILL BE THE NORM...AND HOT HUMID
CONDITIONS WILL PREVAIL. WEAK SHORTWAVE ENERGY WILL SOMEWHAT CUT-OFF
OVER THE CENTRAL PLAINS OVERNIGHT MONDAY AS IT ROUNDS THE UPPER
LEVEL RIDGE...BUT ANY PRECIPITATION ASSOCIATED WITH THIS WAVE SHOULD
STAY SOUTH OF THE CWA.

...TUES-FRI...
500H RIDGE HOLDS FAIRLY STEADY DURING THIS TIME FRAME...WITH A FEW
WEAK RIDGE RIDERS POLAR FRONT BEGINS TO SWEEP ACROSS THE NORTHERN
PLAINS TUESDAY MORNING...AND DIPS DOWN INTO NORTHERN KANSAS
OVERNIGHT TUES/WED. THIS FEATURE MAY TRIGGER SHOWERS AND
THUNDERSTORMS...PRIMARILY ALONG THE KS/NE BORDER OVERNIGHT...AND
FURTHER SOUTH AND EAST WEDNESDAY MORNING IN THE VICINITY OF THE
FRONT. FRONT STALLS OUT ACROSS EAST CENTRAL/SOUTHEAST KANSAS AFTER
THAT...BUT DUE TO UNCERTAINTY OF BOUNDARY PLACEMENT...KEPT THE LATER
PERIOD DRY FOR THE TIME BEING.

&&

.AVIATION...

CU FIELD WITH LOCAL CONVERGENCE AREAS HAS DEVELOPED ISOLATED SHOWERS
ALONG THE TURNPIKE SOUTH OF THE TAFS SITES. WITH THE
SHORT-LIVED/ISOLATED NATURE TO THE CONVECTION...WILL CONTINUE FOR
NOW WITH CB ON THE CIGS 3500-4500FT...THEN TEMPORARILY DIMINISH CU
FIELD THIS EVENING WITH SUNSET BEFORE CONVECTIVE CHCS INCREASE AGAIN
OVERNIGHT AS CONVECTION TO THE NORTH TRIES TO WORK SOUTHWARD. ADDED
THUNDER VCNTY LATER THIS EVENING WITH PROB OVERNIGHT. SOME
CONNECTION POSSIBLE AGAIN SATURDAY MORNING BEFORE 18Z BUT CONFIDENCE
WAS NOT HIGH ENOUGH TO PUT IN TAF THAT FAR OUT. WINDS OVERNIGHT AND
EARLY SATURDAY WILL BE LIGHT. POTENTIAL FOR STRATUS IS THERE LATER
TONIGHT...BUT COULD BE DISRUPTED BY ANY CONVECTION OR OUTFLOW
BOUNDARIES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 22, 3:39 PM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT FRI JUN 22 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-232145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
439 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA TONIGHT.
SOME OF THE STRONGER STORMS NORTH OF INTERSTATE 70 COULD PRODUCE
SMALL HAIL...STRONG GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS MOST OF THE AREA ON
SATURDAY. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE SATURDAY NIGHT
INTO SUNDAY SOUTH OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS COULD BE NEEDED TONIGHT NORTH OF INTERSTATE 70.

In the hours before

Special weather statement, Jun 22, 9:10 PM CST, 1 hour 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT FRI JUN 22 2007

KSZ008-009-230415-
REPUBLIC-WASHINGTON-
1010 PM CDT FRI JUN 22 2007

THROUGH 1115 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTH AT 15
MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS OF 45 TO 55 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE REPUBLIC...MAHASKA...
NARKA...HOLLENBURG...MUNDEN...BELLEVILLE...COURTLAND...HADDAM...
SCANDIA...HANOVER...MORROWVILLE...CUBA...WASHINGTON...NORWAY...LINN..
.GREENLEAF...BARNES AND AGENDA.  MOTORISTS TRAVELING ALONG HIGHWAY
36 BETWEEN WASHINGTON AND BELLEVILLE SHOULD BE ALERT FOR REDUCED
VISIBILITIES IN HEAVY RAIN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 22, 9:44 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             5 NW REPUBLIC           39.97N 97.89W
06/22/2007  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Jun 22, 9:55 PM CST, 43 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1055 PM CDT FRI JUN 22 2007

KSZ008-009-230500-
REPUBLIC-WASHINGTON-
1055 PM CDT FRI JUN 22 2007

THROUGH MIDNIGHT CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST
AT 15 MPH ACROSS PORTIONS OF REPUBLIC AND WASHINGTON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
REPUBLIC..HADDAM...MORROWVILLE...BELLEVILLE...SCANDIA...COURTLAND
...WASHINGTON...CUBA...GREENLEAF...NORWAY...AGENDA...LINN AND BARNES.

AT 1038 PM NICKLE SIZE HAIL WAS REPORTED 5 MILES NORTHWEST OF
REPUBLIC ALONG WITH LOCALLY HEAVY RAINFALL.

MOTORISTS TRAVELING HIGHWAY 36 BETWEEN WASHINGTON AND BELLEVILLE
SHOULD BE PREPARED FOR REDUCED VISIBILITIES IN HEAVY RAINFALL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 22, 10:35 PM CST, 3 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 PM CDT FRI JUN 22 2007

KSZ008-009-020-021-230530-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
1135 PM CDT FRI JUN 22 2007

THROUGH 1230 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTH AT 15
MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD AND NORTHERN
CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE
BELLEVILLE...WASHINGTON...NORWAY...AGENDA...GREENLEAF...LINN...
JAMESTOWN...PALMER...CLYDE...CONCORDIA...CLIFTON...VINING...
MORGANVILLE AND AURORA.

MOTORISTS TRAVELING HIGHWAY 36 BETWEEN WASHINGTON AND BELLEVILLE
SHOULD BE PREPARED FOR REDUCED VISIBILITIES IN HEAVY RAINFALL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 61 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Republic

When
June 22, 10:38 PM CST
Where
Republic County, 5 mi NW of Republic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.971, -97.887

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41527.